Insomnia During Chemotherapy – Is Dexamethasone To Blame?

chemotherapy drugs in a drip

In 2011 I had to undergo 2 months of intensive chemotherapy for cancer treatment, and amongst the various side effects I experienced was insomnia.

There are many different side effects that can possible arise during and after chemotherapy, and due to cancer treatment generally of course. I remember being presented with a list of potential side effects and quite frankly being terrified!

Oddly for someone so interested in sleep I don’t remember insomnia being on the list, and yet it ended up being quite an issue for me. I imagine it just didn’t deserve a place amongst the big-hitting possible side-effects.

 

My new form of insomnia, thanks to chemo!

Throughout my life I’ve experienced insomnia to varying degrees. Usually though it takes the form of not being able to fall asleep for a long time. But when undergoing chemotherapy, I started to experience severe sleep maintenance insomnia. Sleep maintenance insomnia being where you wake up in the middle of the night for a period of time before falling asleep again.

In my case I would fall asleep around 11pm usually, but then wake up between 2am and 3am on many nights. And I would be very, very awake. As if I’d had a full night’s sleep, or it was suddenly the middle of the day. I didn’t feel sleepy, tired or blurry. I would be awake for at least a couple of hours, sometimes up to four, before managing to fall asleep again.

Some of the other side effects I experienced were admittedly more worrying , and so I didn’t really seek much advice from the medical staff about the insomnia side of things. But whilst reflecting back on that period of time, I came to realise there were probably several reasons I was having such marked sleeping problems.

When I raised it with my oncologist, they suggested it was probably due to the standard dose of steroids they were giving me to help prevent sickness, but I think the full list below needs to be considered to really understand what was going on for me:

 

Some possible reasons for experiencing insomnia during chemotherapy:

dexamethasone packet and pills

  • As the medical staff suggested, I think the main contributor was not so much the Chemo drugs (Bleomycin, Etoposide and Cisplatin – otherwise known as BEP), but the steroid Dexamethasone. Dexamethasone does have insomnia listed in medical sources as a potential side effect. A 2006 study of 60 patients found that 45% reported experiencing severe insomnia. Furthermore when my dose of Dexamethasone was halved to see if my sleep would improve, it did have an immediate effect on my ability to sleep. I’m pretty sure there was no placebo at work either, as they didn’t actually tell me it was going to be halved, and only did so after I mentioned that I was sleeping a little better. Hardly conclusive proof, but it makes sense to me.
  • The second most important factor I believe was the level of anxiety, worry and fear that comes with having cancer. Once awake in the night, difficult thoughts would quickly come to mind and were at times overwhelming. Worry, stress and anxiety are well known to be factors contributing to insomnia.
  • I developed tinnitus as a result of the Chemotherapy, which was at its worst on the days I was receiving treatment. I found this constant buzzing sound annoying, and it would keep me awake at times.
  • My routines and patterns were disrupted. I was needing to go to bed and wake up at different times to allow for the set times I had to take tablets. Keeping a stable and consistent routine is an important part of good sleep hygiene, and so this disruption and change in schedule disrupted the previous hard work I had done to get myself used to a set time.
  • My diet changed. It is well known that chemotherapy can change your appetite and diet. And Dexamethasone can also affect appetite – usually increasing it. In my case I found myself having cravings for carbohydrates. I’m sure my partner at the time must have wondered if I would ever stop asking for spaghetti for dinner! In a previous article I discussed the impact that diet can have on sleep, mentioning a study which had found that increased carbohydrate intake is associated with less sleep.
  • I just felt rubbish a lot of the time. Now I don’t want to sound like I am moaning, but chemotherapy does just make many people (though not all fortunately) feel uncomfortable most of the time. I believe that this contributed to the sleep problems as I would wake up feeling rough, and then find it difficult to distract myself from the sensation of all-round discomfort I felt in my own skin.

 

So what did I do about this new kind of insomnia?

Even when the dose of Dexamethasone was reduced, I still had sleep problems and so I just had to cope as best I could really. I tried to follow my own advice on not getting stressed out about the fact I was having trouble sleeping.

I tried to eat healthy foods and wherever possible get out of the house for fresh air and daylight, even if it was just for a short walk and sit-down in the park. Essentially I just tried to manage the insomnia the same way I would do if I wasn’t undergoing chemotherapy.

Looking back, I don’t think there is a lot more I could have done to improve my sleep other than taking me off the Dexamethasone altogether. The effects of the steroid are strong indeed, and I’m not sure that much would have been able to counteract such a powerful drug.

I didn’t take any sleeping tablets as I already felt up to the hilt in medication, and am not a big believer in taking sleeping pills anyway. So largely I just put up with the insomnia and tried to remember that I was going through all this to try to cure me of cancer. And fortunately I am now in remission 2 years later.

 

Is Dexamethasone really necessary?

Interestingly I have found some studies that were conducted with the idea in mind that Dexamethasone during chemotherapy can reduce general quality of life, and where they even suggest not using it to combat sickness unless the other anti-emetics are not working well.

My advice to anyone experiencing similar issues with insomnia during chemotherapy would then be to have a talk with the medical staff about what could be causing insomnia.

If you are on Dexamethasone and experiencing side-effects like insomnia (or some of the other side effects it can cause), then you might want to ask if there are alternatives. Following that, you may just have to think about it the same way anyone else would do.

Follow good sleep hygiene anyway as best as you can because every little bit does help. And work on the anxiety side of things using your support network and any other options available to you.

You may also like to read a previous article which discusses a theory that waking up in the middle of the night may not be so bad for you after all. It may not apply so much in this circumstance, as during chemotherapy you really need to be getting a good night’s to help deal with the toll it takes on you. But it may provide some comfort nonetheless.


Leave a comment